Queueing Systems

, 69:175 | Cite as

Queues with boundary assistance: the effects of truncation



We study a system of two queues with boundary assistance, represented as a continuous-time Quasi-Birth-and-Death process (QBD). Under our formulation, this QBD has a ‘doubly infinite’ number of phases. We determine the convergence norm of Neuts’ R-matrix and, consequently, the interval in which the decay rate of the infinite system can lie.

We next consider four sequences of finite-phase approximations to the original system in which the Nth approximation has 2N+1 phases; one is derived by truncating the infinite system without augmentation, the others are obtained by using different augmentation schemes that ensure that the generator of the QBD remains conservative. The sequences of matrices {R N } for the truncated system without augmentation and one of the sequences with augmentation have monotonically increasing spectral radii that approach the convergence norm of the infinite-phase R as the truncation point tends to infinity; the two other sequences of matrices {R N } have spectral radii that are constant irrespective of the truncation size, and not equal to the convergence norm of the infinite R.


QBD processes Infinite-phase QBD Truncation and augmentation Queueing theory Boundary assistance 

Mathematics Subject Classification (2000)

60J27 68M20 


  1. 1.
    Adan, I., Foley, R.D., McDonald, D.R.: Exact asymptotics for the stationary distribution of a Markov chain: a production model. Queueing Syst. 62, 311–344 (2009) CrossRefGoogle Scholar
  2. 2.
    Bean, N.G., Latouche, G.: Approximations to QBDs with infinite blocks. Adv. Appl. Probab. 42, 1102–1125 (2010) CrossRefGoogle Scholar
  3. 3.
    Bini, D.A., Latouche, G., Meini, B.: Numerical Methods for Structured Markov Chains. Numerical Mathematics and Scientific Computation. Oxford University Press, Oxford (2005) CrossRefGoogle Scholar
  4. 4.
    Borovkov, A.A., Mogul’skii, A.A.: Large deviations for Markov chains in the positive quadrant. Russ. Math. Surv. 56, 803–916 (2001) CrossRefGoogle Scholar
  5. 5.
    Foley, R.D., McDonald, D.R.: Join the shortest queue: stability and exact asymptotics. Ann. Appl. Probab. 11, 569–607 (2001) Google Scholar
  6. 6.
    Haque, L., Zhao, Y.-Q., Liu, L.: Sufficient conditions for a geometric tail in a QBD process with countably many levels and phases. Stoch. Models 21, 77–99 (2004) CrossRefGoogle Scholar
  7. 7.
    He, Q.-M., Neuts, M.F.: Two M/M/1 queues with transfers of customers. Queueing Syst. 42, 377–400 (2002) CrossRefGoogle Scholar
  8. 8.
    Korn, G.A., Korn, T.M.: Mathematical Handbook for Scientists and Engineers: Definitions, Theorems, and Formulas for Reference and Review. McGraw-Hill, New York (1961) Google Scholar
  9. 9.
    Kroese, D.P., Scheinhardt, W.R.W., Taylor, P.G.: Spectral properties of the tandem Jackson network, seen as a Quasi-Birth-and-Death process. Ann. Appl. Probab. 14, 2057–2089 (2004) CrossRefGoogle Scholar
  10. 10.
    Latouche, G., Ramaswami, V.: A logarithmic reduction algorithm for quasi-birth-and-death processes. J. Appl. Probab. 30, 650–674 (1993) CrossRefGoogle Scholar
  11. 11.
    Latouche, G., Ramaswami, V.: Introduction to Matrix Analytic Methods in Stochastic Modeling. ASA-SIAM Series on Statistics and Applied Probability. SIAM, Philadelphia (1999) CrossRefGoogle Scholar
  12. 12.
    Leemans, H.: The two-class two-server queueing model with nonpreemptive heterogeneous priority structures. Ph.D. thesis, Department of Applied Economics, Katholieke Universiteit Leuven, Belgium (1998) Google Scholar
  13. 13.
    Leemans, H.: Waiting time distribution in a two-class two-server heterogeneous priority queue. Perform. Eval. 43, 133–150 (2001) CrossRefGoogle Scholar
  14. 14.
    Miyazawa, M.: A Markov renewal approach to the asymptotic decay of the tail probabilities in risk and queuing processes. Probab. Eng. Inf. Sci. 16, 139–150 (2002) CrossRefGoogle Scholar
  15. 15.
    Miyazawa, M.: Tail decay rates in double QBD processes and related reflected random walks. Math. Oper. Res. 34, 547–575 (2009) CrossRefGoogle Scholar
  16. 16.
    Motyer, A.J., Taylor, P.G.: Decay rates for Quasi-birth-and-death processes with countably many phases and tridiagonal block generators. Adv. Appl. Probab. 38, 522–544 (2006) CrossRefGoogle Scholar
  17. 17.
    Neuts, M.F.: Matrix-Geometric Solutions in Stochastic Models. Johns Hopkins University Press, Baltimore (1981) Google Scholar
  18. 18.
    Neuts, M.F.: The caudal characteristic curve of queues. Adv. Appl. Probab. 18, 221–254 (1986) CrossRefGoogle Scholar
  19. 19.
    Ramaswami, V., Taylor, P.G.: Some properties of the rate operators in level dependent quasi-birth-and-death processes with a countable number of phases. Stoch. Models 12, 143–164 (1996) CrossRefGoogle Scholar
  20. 20.
    Sakuma, Y., Miyazawa, M.: On the effect of finite buffer truncation in a two node Jackson network. J. Appl. Probab. 42, 199–222 (2005) CrossRefGoogle Scholar
  21. 21.
    Seneta, E.: Non-negative Matrices and Markov Chains, 2nd edn. Springer, New York (1981) Google Scholar
  22. 22.
    Stanford, D., Horn, W., Latouche, G.: Tri-layered QBD processes with boundary assistance for service resources. Stoch. Models 22, 361–382 (2006) CrossRefGoogle Scholar
  23. 23.
    Takahashi, Y., Fujimoto, K., Makimoto, N.: Geometric decay of the steady-state probabilities in a Quasi-Birth-and-Death process with a countable number of phases. Stoch. Models 17, 1–24 (2001) CrossRefGoogle Scholar
  24. 24.
    Tweedie, R.L.: Operator geometric stationary distributions for Markov chains with application to queueing models. Adv. Appl. Probab. 14, 368–391 (1982) CrossRefGoogle Scholar
  25. 25.
    van Doorn, E.A., van Foreest, N.D., Zeifman, A.I.: Representations for the extreme zeros of orthogonal polynomials. J. Comput. Appl. Math. 233, 847–851 (2009) CrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2011

Authors and Affiliations

  • Guy Latouche
    • 1
  • Giang T. Nguyen
    • 1
  • Peter G. Taylor
    • 2
  1. 1.Département d’InformatiqueUniversité Libre de BruxellesBruxellesBelgium
  2. 2.Department of Mathematics and StatisticsUniversity of MelbourneVictoriaAustralia

Personalised recommendations